Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 138, NWS Morristown, TN

May 18, 2012Lee County, Scott County, Wise County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 18, 2012, 2:33 PM EDT for Lee County, Scott County, Wise County, Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2012, 2:33 PM EDT (18:33 UTC)
Expired
May 18, 2012, 3:15 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Lee County, VA, Scott County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 91 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 2:35 PM EDTHAIL 1Big Stone Gap, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS54 KMRX 181833
SVRMRX
VAC105-169-195-181915-
/O.NEW.KMRX.SV.W.0138.120518T1833Z-120518T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT FRI MAY 18 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN LEE COUNTY IN SOUTHWEST VIRGINIA...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 315 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BIG STONE GAP...OR 8 MILES SOUTHWEST OF
  NORTON...AND MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BIG STONE GAP AND JASPER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3670 8274 3678 8291 3694 8273 3686 8261
TIME...MOT...LOC 1833Z 032DEG 7KT 3685 8274

$$
DGS
2 follow-up statements
220 
WWUS54 KMRX 181847
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
247 PM EDT FRI MAY 18 2012

VAC105-169-195-181915-
/O.CON.KMRX.SV.W.0138.000000T0000Z-120518T1915Z/
SCOTT VA-WISE VA-LEE VA-
247 PM EDT FRI MAY 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EXTREME EASTERN LEE...EXTREME SOUTHERN WISE AND SCOTT COUNTIES...

AT 245 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 
NEAR BIG STONE GAP...OR 10 MILES SOUTHWEST OF NORTON...MOVING 
SOUTHWEST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  JASPER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED IN BIG STONE GAP 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3686 8269 3670 8274 3678 8291 3690 8277
TIME...MOT...LOC 1847Z 038DEG 8KT 3683 8276

$$
DGS
819 
WWUS54 KMRX 181914
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT FRI MAY 18 2012

VAC105-169-195-181925-
/O.EXP.KMRX.SV.W.0138.000000T0000Z-120518T1915Z/
SCOTT VA-WISE VA-LEE VA-
314 PM EDT FRI MAY 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EASTERN LEE...EXTREME
SOUTHERN WISE AND SCOTT COUNTIES HAS EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3686 8269 3670 8274 3678 8291 3690 8277
TIME...MOT...LOC 1915Z 038DEG 8KT 3678 8281

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:08 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 18, 1:08 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
108 PM EDT FRI MAY 18 2012

.AVIATION...
ISOLATED SHOWERS HAVE DEVELOPED ALONG THE HIGHER TERRAIN OF EAST TN
AND SW VA THIS AFTERNOON. MOST OF THIS ACTIVITY SHOULD STAY OUT OF
THE TN VALLEY...SO WILL NOT MENTION ANY TS IN THE TAFS. WITH LITTLE
CHANGE EXPECTED TO THE WEATHER PATTERN OVER THE NEXT 24
HOURS...WILL FOLLOW A PERSISTENCE FORECAST WTIH MVFR FOG AT TYS AND
TRI FOR A FEW HOURS LATE TONIGHT. OTHERWISE THE FORECAST WILL BE
VFR WITH LIGHT WINDS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, May 18, 3:21 AM EDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 AM EDT FRI MAY 18 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
321 AM EDT FRI MAY 18 2012 /221 AM CDT FRI MAY 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY
THIS AFTERNOON INTO THE EVENING. A FEW STORMS MAY BECOME STRONG TO
SEVERE...WITH THE THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE SUMMER-LIKE PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN
REGION THROUGH NEXT WEEK...WITH ISOLATED THUNDERSTORMS DEVELOPING
DURING THE AFTERNOON AND EVENING HOURS...AROUND THE HIGHER
ELEVATIONS. EACH DAY...A FEW STORMS MAY BECOME STRONG TO
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL.

A WEAK COLD FRONT WILL MOVE INTO THE TENNESSEE RIVER VALLEY ON
TUESDAY...BRINGING A SLIGHTLY BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG TO
SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. ON WEDNESDAY...AN UPPER LEVEL TROUGH WILL
LINGER IN THE VICINITY OF THE SOUTHERN APPALACHIANS LEADING TO THE
POSSIBILITY OF ISOLATED SEVERE CONVECTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED THREATS.

In the hours before

Special weather statement, May 18, 2:22 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT FRI MAY 18 2012

VAZ001-002-005-181930-
LEE VA-SCOTT VA-WISE VA-
222 PM EDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN LEE...WISE AND
SCOTT COUNTIES UNTIL 330 PM EDT...

AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG STONE GAP...OR 6 MILES SOUTHWEST OF
NORTON...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BIG STONE GAP AND
JASPER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.